Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 191, NWS Wichita, KS

August 16, 2014Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2014, 5:04 PM CDT for Labette County, Neosho County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2014, 5:04 PM CDT (22:04 UTC)
Expired
Aug 16, 2014, 5:45 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:30 PM CDTTSTM WND DMGParsons, KSDELAYED REPORT OF TREES DOWN IN PARSONS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS53 KICT 162204
SVRICT
KSC099-133-162245-
/O.NEW.KICT.SV.W.0191.140816T2204Z-140816T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 545 PM CDT

* AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARSONS...
  AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...65 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ALTAMONT AND LABETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3719 9507 3719 9551 3737 9552 3752 9509
TIME...MOT...LOC 2204Z 315DEG 19KT 3733 9525

HAIL...<.75IN
WIND...65MPH

$$
1 follow-up statement
006 
WWUS53 KICT 162226
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT SAT AUG 16 2014

KSC133-162235-
/O.CAN.KICT.SV.W.0191.000000T0000Z-140816T2245Z/
NEOSHO KS-
526 PM CDT SAT AUG 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEOSHO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3739 9508 3719 9507 3719 9551 3737 9552
TIME...MOT...LOC 2225Z 315DEG 19KT 3725 9515

$$

KSC099-162245-
/O.CON.KICT.SV.W.0191.000000T0000Z-140816T2245Z/
LABETTE KS-
526 PM CDT SAT AUG 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LABETTE COUNTY UNTIL 545 PM CDT...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF OSWEGO...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...65 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN LABETTE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3739 9508 3719 9507 3719 9551 3737 9552
TIME...MOT...LOC 2225Z 315DEG 19KT 3725 9515

HAIL...<.75IN
WIND...65MPH

$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:08 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 16, 3:08 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SAT AUG 16 2014

.SYNOPSIS...
ISSUED AT 307 PM CDT SAT AUG 16 2014

WATER VAPOR IMAGERY SHOWS A SLOW MOVING SHORTWAVE APPROACHING THE
NORTHERN ROCKIES WITH AN ADDITIONAL SHORTWAVE TROUGH CENTERED OVER
SOUTHERN QUEBEC. MEANWHILE...A MUCH WEAKER CIRCULATION IS SLOWLY
TRACKING ACROSS NORTHEAST MO. SURFACE FLOW REMAINS VERY WEAK WITH
WHAT LOOKS TO BE A WEAK COLD FRONT EXTENDING FROM NORTHERN MO INTO
SOUTH CENTRAL KS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 307 PM CDT SAT AUG 16 2014

ISO-SCT STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER
SOUTHEAST AND POSSIBLY PORTIONS OF SOUTH CENTRAL KS ALONG THE WEAK
SURFACE FRONT. ANY ACTIVITY WILL BE ON THE DECREASE AFTER SUNSET.
JUST LIKE EARLY THIS MORNING...SOME FOG WILL BE POSSIBLE AFTER 09Z
ALONG OUR EAST AND NORTHEAST FRINGES OF THE FORECAST AREA. THE
BETTER CHANCES FOR STORMS ON SUN WILL BE SOUTHEAST OF THE FORECAST
AREA ALONG THE SLOW MOVING WEAK COLD FRONT...AND DURING THE LATE
AFTERNOON HOURS OVER THE HIGH PLAINS DUE TO MAINLY UPSLOPE
PROCESSES. SO FOR NOW WILL CONTINUE WITH THE DRY FORECAST. FAIRLY
CONFIDENT THAT STORMS WILL DEVELOP OVER THE HIGH PLAINS BY EARLY
SUN EVENING...ESPECIALLY AS MOISTURE TRANSPORT AND ISENTROPIC LIFT
INCREASES ALONG THE 315K SURFACE OVER NW KS/SW NEBRASKA. SOME OF
THIS ACTIVITY SHOULD TRY TO BUILD SOUTH SUN NIGHT AND MAY AFFECT
PARTS OF AT LEAST CENTRAL KS TOWARD THE EARLY MORNING HOURS. THE
GFS TAKES SOME OF THE MID LEVEL THETA-E ADVECTION FURTHER SOUTH
COMPARED TO THE NAM...SO CAN'T COMPLETELY RULE OUT SOME ISO STORMS
OVER SOUTH CENTRAL KS MON MORNING.

MON LOOKS TO BE ACTIVE...ESPECIALLY ACROSS EASTERN
NEBRASKA/IA/NORTHERN MO...AS THE IMPULSE CURRENTLY OVER THE
NORTHERN ROCKIES MAKES ITS WAY INTO THE UPPER MISSISSIPPI VALLEY.
THE BEST CHANCE FOR OUR AREA TO SEE STORMS WITH THIS SYSTEM LOOKS
TO BE MON NIGHT AS THE 850-700MB FLOW VEERS...SETTING UP A DECENT
ISENTROPIC LIFT SIGNAL...ESPECIALLY EAST OF I-135. DEEP LAYER
SHEAR ALSO LOOKS STRONG ENOUGH TO POSSIBLY GET A SEVERE STORM OR
TWO ON MON EVENING/MON NIGHT. TUE LOOKS LIKE A CLASSIC HIGH PLAINS
MCS SCENARIO WITH STORMS DEVELOPING DURING THE LATE AFTERNOON OVER
NW KS/SW NEBRASKA AND TRACKING EAST AND SOUTHEAST OVERNIGHT WITH
CENTRAL KS HAVING THE BEST CHANCE TO GET IN ON SOME OF THIS ACTIVITY.

TEMPS SHOULD STAY FAIRLY STEADY WITH A SMALL WARM UP TO 97-100
FOR MON AND TUE OVER THE SOUTHERN HALF OF THE FORECAST AREA. THESE
READINGS WILL BE AROUND 5-7 DEGREES ABOVE NORMAL.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 307 PM CDT SAT AUG 16 2014

THE MAIN THEME THROUGH THESE EXTENDED PERIODS WILL BE FOR A
DEEPENING TROUGH OVER THE PACIFIC NW WHICH WILL RESULT IN
STRENGTHENING UPPER RIDGING OVER SOUTHERN PLAINS INTO THE LOWER
MISSISSIPPI VALLEY. THIS SHOULD PUSH THE BETTER PRECIP CHANCES
NORTH OF THE FORECAST AREA AND ALSO PROMOTE ABOVE NORMAL TEMPS
WITH SOUTHERN PORTIONS OF THE AREA POSSIBLY REACHING 100 TOWARD
THE END OF THE WORK WEEK.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1243 PM CDT SAT AUG 16 2014

VFR WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH THIS AFTERNOON
AND EVENING. WIDELY SCATTERED STORMS ARE EXPECTED TO DEVELOP AFTER 22Z
POSSIBLY IMPACTING KCNU THROUGH THE EVENING HOURS. THE NEXT
CONCERN WILL BE PATCHY FOG DEVELOPMENT NORTH OF THE COLD FRONT
WHERE LIGHT AND VARIABLE WINDS WILL BE JUXTAPOSED WITHIN A MOIST
POST-FRONTAL AIRMASS. THE BEST CHANCE FOR REDUCED VISIBILITIES
WILL BE AFTER 09-10Z ACROSS LOCATIONS THAT RECEIVE RAINFALL THIS
EVENING AND OVERNIGHT. LIGHT WINDS AND VFR WILL PREVAIL ACROSS THE
AREA AFTER 14-15Z ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  95  72  98 /  10  10  20  20
HUTCHINSON      69  95  71  99 /  10  10  20  20
NEWTON          69  93  71  97 /  10  10  20  20
ELDORADO        69  93  71  97 /  20  10  20  20
WINFIELD-KWLD   70  96  72  98 /  20  10  10  20
RUSSELL         69  95  70  96 /  10  10  30  20
GREAT BEND      69  95  70  97 /  10  10  20  20
SALINA          69  95  72  98 /  10  10  30  20
MCPHERSON       68  94  71  97 /  10  10  20  20
COFFEYVILLE     69  93  70  96 /  30  10  10  20
CHANUTE         68  91  69  94 /  30  10  10  20
IOLA            68  90  69  93 /  30  10  10  20
PARSONS-KPPF    69  93  70  95 /  30  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 4:12 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT SAT AUG 16 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS
GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. A STRONG STORM OR TWO
WITH WIND GUSTS TO 50 MPH AND BRIEF DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM SUNDAY
NIGHT THROUGH THE MIDDLE OF NEXT WEEK. WHILE ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS WITH SMALL HAIL
AND GUSTY WINDS WILL BE POSSIBLE.

HEAT INDICES WILL APPROACH 100 DEGREES DURING THE AFTERNOON HOURS
SUNDAY AND MONDAY...FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA
STATE LINE. HEAT INDICES OF 100 TO 103 ARE FORECAST ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS...DURING THE AFTERNOON HOURS THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Aug 16, 3:37 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SAT AUG 16 2014

KSZ095-096-162100-
NEOSHO-WILSON-
337 PM CDT SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  NORTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 400 PM CDT

* AT 329 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  6 MILES NORTH OF ALTOONA...OR 12 MILES WEST OF CHANUTE...MOVING
  EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...THAYER...EARLTON AND CHANUTE AIRPORT.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3766 9532 3744 9539 3754 9576 3772 9571
TIME...MOT...LOC 2037Z 284DEG 13KT 3761 9562

MCGUIRE
Special weather statement, Aug 16, 4:11 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT SAT AUG 16 2014

KSZ095-096-162145-
NEOSHO-WILSON-
411 PM CDT SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ERIE TO
  ALTOONA...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...THAYER...NEODESHA...ST. PAUL...GALESBURG AND SOUTH MOUND.

WINDS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3738 9573 3757 9573 3767 9509 3738 9509
TIME...MOT...LOC 2111Z 343DEG 20KT 3758 9526 3750 9558

HAYES
Special weather statement, Aug 16, 4:46 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT SAT AUG 16 2014

KSZ096-100-162215-
LABETTE-NEOSHO-
446 PM CDT SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 515 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT TO
  6 MILES SOUTH OF THAYER...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...PARSONS TRI CITY AIRPORT...DENNIS AND SOUTH MOUND.

WINDS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3729 9552 3744 9553 3745 9552 3763 9509
      3763 9508 3748 9508 3747 9508 3730 9507
TIME...MOT...LOC 2145Z 347DEG 18KT 3754 9510 3739 9544

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:37 PM CDTSpecial Weather StatementICTWilson23 min
Aug 16, 4:11 PM CDTSpecial Weather StatementICTNeosho34 min
Aug 16, 4:46 PM CDTSpecial Weather StatementICTNeosho29 min
Aug 16, 5:09 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery51 min
Aug 16, 5:40 PM CDTSevere Thunderstorm WarningICTLabette50 min
Aug 16, 5:58 PM CDTSevere Thunderstorm WarningICTMontgomery32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.